Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 124, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 11, 2012, 10:37 PM CDT for Burleigh County, Emmons County, Kidder County, North Dakota. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2012, 10:37 PM CDT (03:37 UTC)
- Expired
- Jul 11, 2012, 11:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Burleigh County, ND, Emmons County, ND, Kidder County, ND
The radar
The Bismarck radar (KBIS), 15 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 10:37 PM CDT | TSTM WND GST 70 | 7 Se Bismarck, ND | REPORTED BY NATIONAL WEATHER SERVICE EMPLOYEE. |
| Jul 11, 10:40 PM CDT | TSTM WND GST 60 | 6 Ese Double Ditch Indi, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.6 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1146 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 2578 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
070
WUUS53 KBIS 120337
SVRBIS
NDC015-029-043-120415-
/O.NEW.KBIS.SV.W.0124.120712T0337Z-120712T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1037 PM CDT WED JUL 11 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA
THIS INCLUDES THE CITY OF BISMARCK
NORTHEASTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
SOUTHWESTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 1115 PM CDT
* AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 8 MILES EAST OF BALDWIN TO 6 MILES NORTHWEST OF HUFF...AND
MOVING EAST AT 45 MPH.
WINDS OF 60 MPH WERE REPORTED IN AND AROUND BISMARCK WITH
THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
MENOKEN...MCKENZIE...STERLING...MOFFIT...DRISCOLL...BRADDOCK...
STEELE AND KINTYRE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4675 10084 4677 10084 4680 10082 4682 10083
4713 10068 4704 9971 4645 9999
TIME...MOT...LOC 0337Z 283DEG 39KT 4704 10054 4665 10072
WIND...HAIL 60MPH <.75IN
$$
AYD2 follow-up statements
756
WWUS53 KBIS 120353
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1053 PM CDT WED JUL 11 2012
NDC015-029-043-120415-
/O.CON.KBIS.SV.W.0124.000000T0000Z-120712T0415Z/
BURLEIGH ND-EMMONS ND-KIDDER ND-
1053 PM CDT WED JUL 11 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
KIDDER...NORTHEASTERN EMMONS AND SOUTHERN BURLEIGH COUNTIES UNTIL
1115 PM CDT...
AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 8 MILES SOUTH OF WING TO 6 MILES EAST OF HUFF...MOVING EAST AT
50 MPH.
IN ADDITION... WINDS OF 60 TO 70 MPH WERE REPORTED IN AND AROUND
BISMARCK WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
STERLING...MOFFIT...DRISCOLL...BRADDOCK...STEELE AND KINTYRE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4675 10084 4677 10084 4680 10082 4682 10083
4713 10068 4704 9971 4645 9999
TIME...MOT...LOC 0352Z 284DEG 42KT 4702 10028 4663 10046
WIND...HAIL 60MPH <.75IN
$$
AYD475 WWUS53 KBIS 120401 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1101 PM CDT WED JUL 11 2012 NDC015-029-043-120415- /O.CON.KBIS.SV.W.0124.000000T0000Z-120712T0415Z/ BURLEIGH ND-EMMONS ND-KIDDER ND- 1101 PM CDT WED JUL 11 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN KIDDER...NORTHEASTERN EMMONS AND SOUTHEASTERN BURLEIGH COUNTIES UNTIL 1115 PM CDT... AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF ARENA TO MOFFIT...MOVING EAST AT 45 MPH. IN ADDITION...WINDS OF 60 TO 70 MPH WERE REPORTED IN AND AROUND BISMARCK WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... DRISCOLL...BRADDOCK...STEELE AND KINTYRE. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. && LAT...LON 4669 10066 4711 10045 4704 9971 4645 9999 TIME...MOT...LOC 0401Z 280DEG 41KT 4701 10012 4663 10031 WIND...HAIL 60MPH <.75IN $$ AYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 9:13 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 11, 9:13 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 913 PM CDT WED JUL 11 2012 .DISCUSSION...THUNDERSTORMS CONTINUE ACROSS SOUTHWEST AND PORTIONS OF CENTRAL NORTH DAKOTA. EXPECT THE STORMS TO DIMINISH BY MIDNIGHT. ADJUSTED CHANCE OF THUNDERSTORMS TO THE CENTRAL AND SOUTHWEST FOR THE EVENING. EXPECT MOST OF THE STORMS TO BEGIN DIMINISH AFTER 10 PM. && .AVIATION...AT 9 PM CDT...A COLD FRONT WAS PUSHING INTO WESTERN NORTH DAKOTA. THUNDERSTORMS WILL BE CLUSTERED BETWEEN KISN/KDIK/KBIS THROUGH 05Z. AFTER 05Z EXPECT RAPID DISSIPATION OF THE STORMS. VFR CONDITIONS EXPECTED AT ALL TAF SITES. ON THURSDAY...THE COLD FRONT WILL BE NEARLY STATIONARY BETWEEN KBIS/KJMS AND EXPECT SCATTERED THUNDERSTORMS VICINITY KJMS THROUGH 18Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, Jul 11, 5:31 AM CDT, 17 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 531 AM CDT WED JUL 11 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 531 AM CDT WED JUL 11 2012 /431 AM MDT WED JUL 11 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND A GOOD CHANCE TONIGHT AS A COLD FRONT IS FORECAST TO ENTER WESTERN NORTH DAKOTA THIS AFTERNOON AND CENTRAL NORTH DAKOTA TONIGHT. A FEW STORMS MAY BE STRONG OR POSSIBLY SEVERE...BUT THE THREAT IS NOT HIGH ENOUGH THAT A WIDESPREAD SEVERE EVENT IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A GOOD CHANCE OF THUNDERSTORMS THURSDAY...AND THURSDAY NIGHT IN THE JAMES RIVER BASIN. SOME STORMS MAY BE SEVERE...ESPECIALLY ALONG AND EAST OF A LINE FROM ROUGHLY BOTTINEAU TO BISMARCK. THE CHANCE FOR THUNDERSTORMS RETURNS ON THE WEEKEND...WITH SLIGHT CHANCES SATURDAY...AND A BETTER CHANCE FOR STORMS ON SATURDAY NIGHT AND SUNDAY. SLIGHT CHANCES FOR THUNDERSTORMS ARE EXPECTED LATE MONDAY INTO TUESDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. JV
In the hours before
Special weather statement, Jul 11, 8:48 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 848 PM CDT WED JUL 11 2012 NDZ019-021-120245- MCLEAN-MERCER- 848 PM CDT WED JUL 11 2012 ...SPECIAL WEATHER STATEMENT... AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL MERCER COUNTY...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DAKOTA WATERS RECREATION AREA... BEULAH BAY RECREATION AREA... BEULAH... HAZEN BAY RECREATION AREA... HAZEN... PICK CITY... STANTON... RIVERDALE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT/SCHECK
Local storm report, Jul 11, 9:00 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
900 PM CDT WED JUL 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL 7 NNW TAYLOR 46.99N 102.48W
07/11/2012 M1.25 INCH STARK ND TRAINED SPOTTER
HAIL LASTED 20 MINUTES. 0.48 INCHES PRECIP IN ABOUT 30
MIN...WITH PEAK WIND 38 MPH.
&&
SCHECKLocal storm report, Jul 11, 9:08 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
908 PM CDT WED JUL 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HAIL TAYLOR 46.90N 102.42W
07/11/2012 E1.00 INCH STARK ND TRAINED SPOTTER
HAIL LASTED FOR 15 MINUTES.
&&
KSIMOSKOSpecial weather statement, Jul 11, 9:10 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 910 PM CDT WED JUL 11 2012 NDZ009-017-120315- MCKENZIE-WILLIAMS- 910 PM CDT WED JUL 11 2012 ...SPECIAL WEATHER STATEMENT... AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF WILLISTON...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ALEXANDER... WILLISTON... RAWSON... SPRING BROOK... LEWIS AND CLARK STATE PARK... TRENTON... EPPING... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT/SCHECK
Special weather statement, Jul 11, 9:34 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 934 PM CDT WED JUL 11 2012 NDZ020-021-034-035-042-045-046-120330- BURLEIGH-EMMONS-GRANT-MCLEAN-MORTON-OLIVER-SIOUX- 934 PM CDT WED JUL 11 2012 ...SPECIAL WEATHER STATEMENT... AT 831 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STANTON AND HEBRON TO NEAR MOTT. STRONG NORTHWEST WINDS WILL PRECEDE THE THUNDERSTORMS BY 10 TO 15 MINUTES...WITH GUSTS TO 50 MPH POSSIBLE. * STRONG WINDS WILL BE NEAR... MANDAN BY 955 PM CDT... BISMARCK BY 1000 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. AYD
Local storm report, Jul 11, 10:34 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1034 PM CDT WED JUL 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM TSTM WND GST BISMARCK 46.81N 100.78W
07/11/2012 E60 MPH BURLEIGH ND BROADCAST MEDIA
WINDS ESTIMATED UP TO 60 MPH REPORTED ON THE NORTH SIDE
OF BISMARCK.
&&
SCHECKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:30 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 60 min |
| Jul 11, 7:41 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger | 64 min |
| Jul 11, 7:56 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 64 min |
| Jul 11, 8:55 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Morton, Stark | 36 min |
| Jul 11, 9:47 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 58 min |
| Jul 11, 11:10 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 27 min |
| Jul 12, 3:01 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Renville, Ward | 59 min |
| Jul 12, 3:59 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.